Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A non-trivial copy of $ \beta\mathbb{N}\setminus\mathbb{N}$


Author: Alan Dow
Journal: Proc. Amer. Math. Soc. 142 (2014), 2907-2913
MSC (2010): Primary 54A25, 03E35
DOI: https://doi.org/10.1090/S0002-9939-2014-11985-X
Published electronically: April 7, 2014
MathSciNet review: 3209343
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: There is a copy $ K$ of the Stone-Cech remainder, $ \beta \mathbb{N}\setminus \mathbb{N} = \mathbb{N}^*$, of the integers inside $ \mathbb{N}^*$ that is not equal to $ \overline {D}\setminus D$ for any countable discrete $ D\subset \beta \mathbb{N}$. Such a copy of $ \mathbb{N}^*$ is known as a non-trivial copy of $ \mathbb{N}^*$. This answers a longstanding open problem of Eric van Douwen.


References [Enhancements On Off] (What's this?)

  • [1] Michael Blackmon, Martin's Axiom and embedding in $ \mathcal P(\mathbb{N})/fin$, preprint 2012.
  • [2] Alan Dow, Tie-points, regular closed sets, and copies of $ \mathbb{N}^*$ , preprint 2011.
  • [3] Alan Dow and Klaas Pieter Hart, The measure algebra does not always embed, Fund. Math. 163 (2000), no. 2, 163-176. MR 1752102 (2001g:03089)
  • [4] Alan Dow, Some linked subsets of posets, Israel J. Math. 59 (1987), no. 3, 353-376. MR 920500 (88m:03073), https://doi.org/10.1007/BF02774145
  • [5] Alan Dow, $ \beta {\bf N}$, The work of Mary Ellen Rudin (Madison, WI, 1991) Ann. New York Acad. Sci., vol. 705, New York Acad. Sci., New York, 1993, pp. 47-66. MR 1277880 (95b:54030), https://doi.org/10.1111/j.1749-6632.1993.tb12524.x
  • [6] Alan Dow, Recent results in set-theoretic topology, Recent progress in general topology, II, North-Holland, Amsterdam, 2002, pp. 131-152. MR 1969996, https://doi.org/10.1016/B978-044450980-2/50005-4
  • [7] Alan Dow and Jan van Mill, An extremally disconnected Dowker space, Proc. Amer. Math. Soc. 86 (1982), no. 4, 669-672. MR 674103 (84a:54028), https://doi.org/10.2307/2043607
  • [8] Ilijas Farah, Analytic quotients: theory of liftings for quotients over analytic ideals on the integers, Mem. Amer. Math. Soc. 148 (2000), no. 702, xvi+177. MR 1711328 (2001c:03076)
  • [9] Klaas Pieter Hart and Jan van Mill, Open problems on $ \beta \omega $, Open problems in topology, North-Holland, Amsterdam, 1990, pp. 97-125. MR 1078643
  • [10] Jan van Mill, Sixteen topological types in $ \beta \omega -\omega $, Topology Appl. 13 (1982), no. 1, 43-57. MR 637426 (83c:54036), https://doi.org/10.1016/0166-8641(82)90006-2
  • [11] Jan van Mill, Weak $ P$-points in Čech-Stone compactifications, Trans. Amer. Math. Soc. 273 (1982), no. 2, 657-678. MR 667166 (83k:54026), https://doi.org/10.2307/1999934
  • [12] Jan van Mill, An introduction to $ \beta \omega $, Handbook of set-theoretic topology, North-Holland, Amsterdam, 1984, pp. 503-567. MR 776630 (86f:54027)
  • [13] Saharon Shelah and Juris Steprāns, Martin's axiom is consistent with the existence of nowhere trivial automorphisms, Proc. Amer. Math. Soc. 130 (2002), no. 7, 2097-2106 (electronic). MR 1896046 (2003k:03063), https://doi.org/10.1090/S0002-9939-01-06280-3
  • [14] P. Simon, Applications of independent linked families, Topology, theory and applications (Eger, 1983) Colloq. Math. Soc. János Bolyai, vol. 41, North-Holland, Amsterdam, 1985, pp. 561-580. MR 863940 (88c:54003)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 54A25, 03E35

Retrieve articles in all journals with MSC (2010): 54A25, 03E35


Additional Information

Alan Dow
Affiliation: Department of Mathematics, University of North Carolina-Charlotte, 9201 University City Boulevard, Charlotte, North Carolina 28223-0001
Email: adow@uncc.edu

DOI: https://doi.org/10.1090/S0002-9939-2014-11985-X
Keywords: Stone-Cech, PFA, homeomorphism
Received by editor(s): June 25, 2012
Received by editor(s) in revised form: August 17, 2012
Published electronically: April 7, 2014
Additional Notes: The author acknowledges support provided by NSF grant DMS-0103985.
Communicated by: Julia Knight
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society